New York, 2007

Hail and Damaging Wind in New York, August 24, 2007

August 24, 2007 · NWS BUF · 2 events in 2 counties and zones

Thunderstorms developed during the afternoon hours in a warm, humid air mass across the region. In the Finger Lakes, the thunderstorms produced damaging winds which uprooted trees in Victor, Ontario county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BUF wrote it up.

Thunderstorms developed during the afternoon hours in a warm, humid air mass across the region. In the Finger Lakes, the thunderstorms produced damaging winds which uprooted trees in Victor, Ontario county. Storms in Nunda, Livingston county, produced hail up to an inch-and-a-half in diameter.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before the first event at Aug 24, 1:57 PM EST, 5 hours 53 minutes earlier.

Area forecast discussion, Aug 24, 1:57 PM EST, 5 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
257 PM EDT FRI AUG 24 2007

.SYNOPSIS...
A SOUTHWESTERLY FLOW OF WARM AND HUMID AIR WILL CONTINUE ACROSS
WESTERN AND CENTRAL NEW YORK TONIGHT AND SATURDAY BEFORE A STRONG
COLD FRONT CROSSES THE AREA SATURDAY NIGHT. ONLY A FEW SCATTERED
THUNDERSTORMS ARE POSSIBLE TONIGHT...BUT MORE ORGANIZED ACTIVITY
IS LIKELY LATER SATURDAY AND SATURDAY EVENING AHEAD OF THE COLD
FRONTAL PASSAGE. HIGH PRESSURE WILL THEN BUILD GRADUALLY SOUTH AND
EAST AND PROVIDE FINE SUNNY AND MILD WEATHER SUNDAY WITH A WARMING
TREND INTO MIDWEEK. THE NEXT FRONT AND SHOWER THREAT SHOULD HOLD
OFF UNTIL LATER WEDNESDAY OR WEDNESDAY NIGHT.

&&

.NEAR TERM /THROUGH TONIGHT/...
STILL VERY QUIET ACROSS OUR AREA AT 18Z WITH NEAR FULL SUNSHINE
AND TEMPS SOARING TO NEAR 90 AWAY FROM LAKE INFLUENCES. DEW PTS
ARE A FEW DEG LOWER THAN EXPECTED...THIS DUE TO BRISK SW FLOW AND
GOOD MIXING. MCV HAS MOVED INTO SRN ONTARIO BUT ONLY A PATCH OF AC
REMAINS...AND THIS SHOULD CROSS WESTERN COUNTIES THE NEXT FEW
HOURS. CU FORMATION BEGINNING TO SHOW ON VIS SATELLITE...BUT MOST
OF THIS EXTENDS FROM SRN TIER INTO FINGER LAKES AND ALSO E OF LK
ONTARIO ALONG PRIOR DIFFERENTIAL HEATING BOUNDARIES. STILL EXPECT SOME
ACTIVITY TO DEVELOP ALONG LK BREEZE BOUNDARIES SOUTH AND EAST OF
LK ERIE BUT NO SIGN YET...PERHAPS DUE TO VERY WARM MID LEVELS
CAPPING THINGS OFF...BUT INSTABILITY WILL CONTINUE TO RISE FOR THE
REST OF THE AFTERNOON. LOWERED POPS FOR A FEW HOURS...BUT WILL
START CHC/SCTD ACTIVITY MOST AREAS BY 21Z WITH LAKE SHADOWING
CONTINUING BUF AREA TILL ABOUT 02-03Z OR SO. STRONGER LOW AND MID
LEVEL WIND FIELDS WILL BE PULLING OFF TO THE EAST...SO BETTER CHC
MIGHT ACTUALLY BE FROM OSW-LEWIS CO THIS EVE.

STRONGER LOW LEVEL JET INITIATING MORE ACTIVITY OVER MO/CNTRL
ILL...FURTHER SOUTH THAN ALL PROGS...BUT WHAT ELSE IS NEW. LOOKS
LIKE WE CAN GET QUITE ACTIVE ACROSS IND AND OHIO THIS EVENING. ANY
REMNANTS OF THIS WOULD ADVECT INTO WRN NY AFTER MIDNIGHT SO WILL
BROADBRUSH 30 POPS AREAWIDE OVERNIGHT. TEMPS VERY WARM AND STEAMY.

&&

.SHORT TERM /SATURDAY THROUGH MONDAY/...
BIG PLAYER IN THIS PERIOD WILL BE THE COLD FRONTAL PASSAGE LATE
SAT AND SAT EVENING. WE SHOULD START SATURDAY DRY...WITH ANY
ISOLD ACTIVITY ENDING BY MID MORNING...AND TEMPS CAN REALLY SOAR
DEPENDING ON AMOUNT OF SUNSHINE. BOTH MODELS HAVE LEANED TOWARD
MORE CLOUDINESS SO LOWERED MAXES QUITE A BIT FROM THEIR NEAR
RECORD HIGHS OF EARLIER RUNS. THERE IS INDEED A LOT MORE CLOUD
OVER THE IND/ILL/MICH AREA TODAY SO THIS MAY BE A PROBLEM FOR US
TOMORROW TOO...BUT I FEEL MUCH OF THIS IS DUE TO REMNANT MOISTURE
FROM THE DELUGES OF THURS NT...AND WE SHOULDNT BE IN THE SAME BOAT
SAT MORNING. SO WILL GO WITH A GOOD AMOUNT OF SUNSHINE AND ALLOW
TEMPS TO BREAK 90 FROM GEN VLY EAST (850 MB TEMPS OF 22C)...BUT
HOLD IN L-M 80S FAR WEST WITH MORE CLOUD BY EARLY AFTERNOON.

MAIN CONCERN OF COURSE WILL BE POTENTIAL FOR SEVERE STORMS LATER
SAT. CONDITIONS WILL BE FAVORABLE WITH STRONG LOW AND MID LEVEL
JET...TO 50 KTS BY 22Z...AND CAPES OF 2000-3000 J/KG WITH ENOUGH
SUN. WILL INCREASE POPS TO 50 IN AFTERNOON AND GO WITH SOME
ENHANCED WORDING FOR GUSTY WINDS. WILL ALSO FRESHEN UP THE HWO.

WILL SLOWLY DROP POPS SAT NT FROM WEST TO EAST IN WAKE OF THE
FRONT...LEADING TO A DRY AND REFRESHING SUNDAY. WE STILL MAY HAVE
SOME LOW LEVEL INSTABILITY SO CAN CU UP FAIRLY WELL FOR
AWHILE...BUT A PLEASANT DAY. HIGH CRESTS OVER REGION MONDAY FOR A
NEAR PERFECT LATE AUGUST DAY WITH FULL SUN AND TEMPS REBOUNDING TO
80 MARK AS WE MIX THE +13C 850 MB TEMPS DOWN WELL.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
THE LARGE SCALE PATTERN ACROSS NOAM WILL REMAIN INTACT THROUGH THE
LONG TERM PERIOD WITH A LARGE SUBTROPICAL RIDGE CONTINUING TO
DOMINATE THE SOUTHERN HALF OF THE CONUS. FARTHER NORTH A BELT OF
ZONAL WESTERLIES WILL REMAIN ACROSS SOUTHERN CANADA WITH OCCASIONAL
AMPLIFICATIONS INTO THE NORTHERN CONUS. PATTERN WILL BEGIN TO
AMPLIFY SOMEWHAT ACROSS CANADA BY THE END OF THE PERIOD WHICH WILL
ALLOW A MORE SUBSTANTIAL TROUGH TO DIG INTO NEW ENGLAND BY THE END
OF NEXT WEEK.

LOOKING AT THE DETAILS...SURFACE HIGH PRESSURE WILL STILL BE
ANCHORED OVER THE NORTHEAST AT THE START OF THE PERIOD ON TUESDAY
WITH A CONTINUATION OF FAIR AND SEASONABLE WEATHER. NEXT SYSTEM OF
CONCERN CAN BE SEEN ON WATER VAPOR IMAGERY THIS AFTERNOON PUSHING
ONSHORE IN BRITISH COLUMBIA. MEDIUM RANGE MODEL GUIDANCE AND
ENSEMBLES ARE IN REASONABLY GOOD AGREEMENT TODAY...AND AMPLIFY THIS
SYSTEM AS IT SWINGS AROUND THE PERSISTENT VORTEX OVER NORTHERN
HUDSON BAY. THERE ARE SOME SUBTLE TIMING DIFFERENCES...BUT THE
MAJORITY CLUSTER OF ENSEMBLES SWING A MID LEVEL TROUGH AND
ASSOCIATED SURFACE COLD FRONT THROUGH THE GREAT LAKES REGION DURING
THE MIDDLE OF NEXT WEEK. FOLLOWING THE FRONTAL PASSAGE...MOST
OPERATIONAL GUIDANCE SUGGESTING A SEASONABLY COOL CANADIAN HIGH WILL
BUILD OVER THE GREAT LAKES AND NEW ENGLAND FOR DAY 7 FRIDAY INTO THE
FOLLOWING WEEKEND.

HAVE GONE WITH CHANCE POPS FOR THE WED THROUGH THU PERIOD...
OTHERWISE A DRY FORECAST ON EITHER SIDE OF THAT WINDOW. TEMPS WILL
START AT OR A LITTLE ABOVE NORMAL FOR TUE AND WED WITH A BRIEF
RETURN TO MODERATE HUMIDITY...THEN COOL TO BELOW NORMAL BY THE END
OF THE WEEK AS MODERATE CAA DEVELOPS WITHIN SHARPENING TROUGH.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
VFR CONDITIONS WILL PREVAIL THROUGH THE BULK OF THE FIRST 12 HOURS
OF THE FORECAST PERIOD WITH JUST A FEW PASSING MID LEVEL CLOUDS.
MAIN CONCERN IS CONVECTIVE POTENTIAL LATE THIS AFTERNOON AND THIS
EVENING. ATMOSPHERE IS BECOMING MODERATELY UNSTABLE...ESPECIALLY
ACROSS THE SOUTHERN TIER AND FINGER LAKES. A WEAK UPPER LEVEL
DISTURBANCE CROSSING SOUTHERN ONTARIO AND LAKE ERIE MAY PROVIDE
ENOUGH LIFT TO ALLOW FOR SCATTERED THUNDERSTORMS TO DEVELOP LATE
THIS AFTERNOON AND THIS EVENING. THE BRISK SW FLOW OFF LAKE ERIE
SHOULD KEEP THE NIAGARA FRONTIER...INCLUDING KBUF AND KIAG SHADOWED.
A LITTLE BETTER CHANCE SOUTH AND EAST OF THE LAKE BREEZE AND HAVE
INCLUDED A CB QUALIFIER AT KJHW AND KROC.

OVERNIGHT EXPECT ANY THUNDERSTORM ACTIVITY TO BE VERY SPARSE...WITH
CHANCES TOO LOW TO JUSTIFY ANY MENTION IN THE TERMINALS. EXCEPTION
IS AT KART WHERE INCREASING SOUTHWESTERLY LOW LEVEL JET IMPINGING ON
RETREATING WARM FRONT MAY ALLOW FOR OVERNIGHT CONVECTION...AND HAVE
INCLUDED A CB QUALIFIER THERE OVERNIGHT. GIVEN VERY WARM AND MOIST
LOW LEVEL AIRMASS...HAVE INCLUDED SOME MVFR HZ AGAIN LATE TONIGHT
AND EARLY SATURDAY MORNING. KJHW MAY DROP TO IFR LATE TONIGHT AS
THAT HIGHER ELEVATION AIRFIELD IS SUBJECT TO MORE DENSE FOG
DEVELOPMENT.

LOOKING FURTHER AHEAD...EXPECT A GOOD CHANCE OF THUNDERSTORMS
SATURDAY AFTERNOON AND EVENING ALONG/AHEAD OF A COLD FRONT. SOME OF
THESE STORMS MAY ORGANIZE INTO LINES WITH STRONG WINDS AND TOPS TO
40K FEET REQUIRING AIRCRAFT REROUTING. VFR WILL THEN PREVAIL FROM
SUNDAY THROUGH TUESDAY...EXCEPT FOR SOME VALLEY FOG IN THE SOUTHERN
TIER EACH NIGHT/EARLY MORNING.

&&

.MARINE...
NO MARINE CONCERNS THROUGH TONIGHT...OUTSIDE OF ISOLATED
THUNDERSTORMS WITH LOCALLY HIGHER WINDS AND WAVES. ON SATURDAY MODEL
GUIDANCE DEVELOPS A SURFACE LOW OVER LAKE HURON AND MOVES IT
NORTHEAST TO SOUTHERN QUEBEC BY SATURDAY EVENING. DEEP MIXING AHEAD
OF THIS DEVELOPING LOW WILL ALLOW MODERATELY STRONG MID LEVEL WINDS
TO MIX DOWN TO THE SURFACE AND PRODUCE GUSTY SW FLOW...ESPECIALLY IN
CHANNELING FLOW UP LAKE ERIE...EXTENDING INTO THE WESTERN HALF OF
LAKE ONTARIO.

WINDS AND WAVES WILL INCREASE TO SMALL CRAFT ADVISORY CRITERIA ON
LAKE ERIE BY MID/LATE MORNING. ON LAKE ONTARIO...WINDS WILL INCREASE
TO SMALL CRAFT ADVISORY CRITERIA BY MIDDAY FROM ABOUT SODUS BAY
WEST...ALTHOUGH OFFSHORE COMPONENT TO WINDS WILL KEEP WAVES
RELATIVELY SMALL WITHIN A FEW MILES OF SHORE. EXPECT CONDITIONS TO
FALL BELOW SMALL CRAFT ADVISORY CRITERIA BY LATE SATURDAY EVENING IN
THESE AREAS AS A COLD FRONT PASSES THROUGH AND ALLOWS WINDS TO SHIFT
TO THE NW AND DIMINISH.

AS WINDS SHIFT TO THE WEST THEN NORTHWEST...SOME POTENTIAL FOR A
PERIOD OF SMALL CRAFT ADVISORY CRITERIA WIND/WAVES ON THE EASTERN
HALF OF LAKE ONTARIO SATURDAY NIGHT INTO SUNDAY MORNING. HAVE NOT
HOISTED A HEADLINE HERE YET GIVEN THIS IS 3RD PERIOD...BUT WILL
CONTINUE TO MONITOR TRENDS.

&&

.CLIMATE...
TEMPS HAVE SOARED TODAY AND SATURDAY BUT RECORDS MAY BE JUST OUT OF
REACH. TODAYS RECORDS ARE 91 AT BUF AND 94 AT ROC...BOTH IN 1947.
SATURDAYS ARE 90 (1959) AT BUF...AND 96 (1948) AT ROC. ROCS
MINIMUM TODAY OF 72 WOULD TIE ITS HIGH MINIMUM RECORD FOR 8/24 SET
IN 1910. THEY HAVE REACHED 91 AS OF 19Z TODAY...THE 11TH 90-PLUS
DAY OF THE SUMMER. NORMAL FOR AN ENTIRE YEAR FOR THE FLOWER CITY
IS EIGHT.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...NONE.
MARINE...SMALL CRAFT ADVISORY FROM 10 AM TO 9 PM EDT SATURDAY FOR
         LEZ020-040-041.
         SMALL CRAFT ADVISORY FROM 12 PM TO 9 PM EDT SATURDAY
         FOR LOZ042-043.

&&

SYNOPSIS...SFM
NEAR TERM...SFM
SHORT TERM...SFM
LONG TERM...HITCHCOCK
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
CLIMATE...SFM
Hazardous weather outlook, Aug 24, 2:20 PM EST, 5 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BUFFALO NY
320 PM EDT FRI AUG 24 2007

NYZ001>008-010>014-019>021-085-250930-
NIAGARA-ORLEANS-MONROE-WAYNE-NORTHERN CAYUGA-OSWEGO-JEFFERSON-LEWIS-
NORTHERN ERIE-GENESEE-WYOMING-LIVINGSTON-ONTARIO-CHAUTAUQUA-
CATTARAUGUS-ALLEGANY-SOUTHERN ERIE-
320 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEW
YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE THIS EVENING. THERE IS A
SLIGHT RISK OF SEVERE STORMS WITH DAMAGING WINDS AND LARGE HAIL...
MAINLY ACROSS THE SOUTHERN TIER...FINGER LAKES...AND EASTERN LAKE
ONTARIO REGION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT WILL CROSS THE AREA SATURDAY AFTERNOON AND EVENING
WITH SCATTERED THUNDERSTORMS. THERE IS A SLIGHT RISK THAT SOME OF
THESE STORMS MAY BECOME SEVERE WITH DAMAGING WINDS AND LARGE HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

LEZ020-040-041-061-LOZ042>045-062>065-SLZ022-024-250930-
UPPER NIAGARA RIVER AND BUFFALO HARBOR-
LAKE ERIE NEARSHORE WATERS FROM RIPLEY TO DUNKIRK-
LAKE ERIE NEARSHORE WATERS FROM DUNKIRK TO BUFFALO-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO-
LAKE ONTARIO NEARSHORE WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO NEARSHORE WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO NEARSHORE WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO NEARSHORE WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE
RIVER-
LAKE ONTARIO OPEN WATERS FROM THE NIAGARA RIVER TO HAMLIN BEACH-
LAKE ONTARIO OPEN WATERS FROM HAMLIN BEACH TO SODUS BAY-
LAKE ONTARIO OPEN WATERS FROM SODUS BAY TO MEXICO BAY-
LAKE ONTARIO OPEN WATERS FROM MEXICO BAY TO THE SAINT LAWRENCE RIVER-
SAINT LAWRENCE RIVER FROM CAPE VINCENT TO OGDENSBURG-
SAINT LAWRENCE RIVER FROM OGDENSBURG TO SAINT REGIS-
320 PM EDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEW YORK WATERS OF LAKE
ERIE...LAKE ONTARIO...AND THE SAINT LAWRENCE RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN THE SAINT
LAWRENCE VALLEY THIS EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THUNDERSTORMS ARE POSSIBLE SATURDAY AFTERNOON AND EVEING. SOME OF
THESE STORMS MAY CONTAIN STRONG WIND GUSTS AND RESULT IN LOCALLY
HIGHER WAVES. THERE IS A SLIGHT RISK THE STORMS MAY BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
BUFFALO CAN BE FOUND ON THE INTERNET AT HTTP://WWW.WEATHER.GOV/BUF

SFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Livingston

When
August 24, 7:50 PM EST
Where
Livingston County, Nunda
Measured
1.5 in hail
Property damage
$11,000
Reported by
Trained Spotter
Coordinates
42.580, -77.950

Thunderstorm Wind, Ontario

When
August 24, 9:10 PM EST
Where
Ontario County, Victor
Measured
50 kt (58 mph) estimated gust
Property damage
$12,000
Reported by
Public
Coordinates
42.980, -77.400

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2007Every state in 2007This day in weather historyWarnings in New York, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 56099, 56100.